Article

Severe bradycardia after anesthesia before electroconvulsive therapy.

Departments of Psychiatry, Erasmus Medical Centre, Rotterdam, The Netherlands.
The journal of ECT (Impact Factor: 1.39). 09/2009; 26(1):53-4. DOI: 10.1097/YCT.0b013e3181b00f5b
Source: PubMed

ABSTRACT Postanesthesia bradycardia or asystole before electroconvulsive therapy (ECT) occurs very infrequently but is a potentially fatal complication of pre-ECT anesthesia. The optimal strategy for the prevention of its recurrence is unclear because the use of premedication with atropine may not always be successful. In this article, we present the case of a 21-year-old man with schizophrenia who developed bradycardia directly after receiving succinylcholine during the first 3 ECT sessions. Replacing succinylcholine with mivacurium seemed to be a successful strategy in preventing bradycardia during the final 9 ECT sessions.

1 Follower
 · 
219 Views
  • International anesthesiology clinics 01/2012; 50(2):128-40. DOI:10.1097/AIA.0b013e31824ff57c
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Electroconvulsive therapy (ECT) is the transcutaneous application of small electrical stimuli to the brain to induce generalised seizures for the treatment of selected psychiatric disorders. The clinical indications for ECT as an effective therapeutic modality have been considerably expanded since its introduction. Anaesthesia and neuromuscular blocking agents (NMBAs) are required to ensure patients' safety during ECT. The optimal dose of muscle relaxant for ECT reduces muscle contractions without inducing complete paralysis. Slight residual motor convulsive activity is helpful in ascertaining that a seizure has occurred, while total paralysis prolongs the procedure unnecessarily. Suxamethonium is commonly used, but nondepolarising NMBAs are indicated in patients with certain comorbidities. In this review, we summarise current concepts of NMBA management for ECT.
    Acta Anaesthesiologica Scandinavica 09/2011; 56(1):3-16. DOI:10.1111/j.1399-6576.2011.02520.x · 2.31 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Arrhythmias resulting in cardiac arrest during electroconvulsive therapy have been reported. Most reported cases of cardiac arrest had asystole as the initial rhythm. Pulseless electrical activity as an initial rhythm of cardiac arrest during electroconvulsive therapy has never been reported. Also, thromboembolism after inflation of pneumatic tourniquet during lower limb surgery has been reported but never following tourniquet inflation during an electroconvulsive therapy. We report a case involving an 81- year- old female who presented to us for an electroconvulsive therapy for severe depression and developed pulseless electrical activity immediately after electroconvulsive therapy. She was successfully resuscitated and was later found to have bilateral pulmonary emboli with a complete occlusion of the right lower lobe pulmonary artery. The source of embolus was from her left lower extremity deep venous thrombus, which we believe, got dislodged intraoperatively after inflation of pneumatic tourniquet. Our patient not only survived the massive pulmonary embolus, but also showed significant improvement in her mental status compared to her pre-admission level at the time of discharge to a sub-acute rehabilitation centre. We recommend that patients who are elderly and at high risk of thromboembolism should selectively undergo a preoperative doppler ultrasound for deep venous thrombosis. Also, selective application of tourniquet in the upper limb, to monitor for seizure activity, would reduce the incidence of pulmonary thrombo-embolism as embolic events are significantly less from deep venous thromboses of upper extremities when compared to lower extremities.
    BMC Anesthesiology 05/2012; 12:8. DOI:10.1186/1471-2253-12-8 · 1.33 Impact Factor

Full-text

Download
15 Downloads
Available from
Jul 21, 2014